North Carolina, 2003

Tornado in North Carolina, July 2, 2003

July 2, 2003 · NWS ILM · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 2, 9:22 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 2, 9:22 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1022 AM EDT WED JUL 2 2003

PUBLIC:  MAIN BAND OF CONVECTION ASSOCIATED WITH THE REMNANTS OF TS
BILL MOVING THROUGH THE CWFA AT THE TIME.  IN THIS BANDS
WAKE...THERE IS LITTLE ACTIVITY AT THIS TIME.  HOWEVER...OBSERVED
AND FORECAST SOUNDINGS ARE SHOWING SUFFICIENT INSTABILITY FOR
REDEVELOPMENT OF SHOWERS AND STORMS WITH HEATING THIS AFTERNOON.  AT
THIS TIME...NO UPDATE OF THE PUBLIC PACKAGE IS PLANNED.

CWF:  FROM THE LATEST OBSERVATIONS AT FPSN7 S TO SE WINDS OF 20 TO
25 KT HAVE FINALLY MATERIALIZED OVER THE WATERS.  WITH ADJUSTMENTS
FOR CURRENT CONDITIONS...GOING FORECAST LOOKS FINE.

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

RAN

-----------------------PREVIOUS DISCUSSION 115 AM-------------------
ISSUED AFD EARLY SINCE IT/LL PROBABLY GET BUSY HERE OVER THE NEXT
FEW HOURS.

THE REMNANT TROPICAL LOW WAS LOCATED ACROSS NW GA AND WAS MOVING NE
ON A TRACK ALONG THE APPALACHIAN MTNS. POTENTIAL FOR ISOLD SEVERE WX
EARLY THIS MORNING AS INCREASED SHEAR INVOF A WARM FRONT-LIKE
BOUNDARY LIFTS ACROSS THE FA. PWAT VALUES ARE HIGH AND WILL CONTINUE
THE POTENTIAL FOR HEAVY RAFL AS CONVECTIVE BANDS MOVE THROUGH.
TODAY/S HEATING SHOULD ALLOW ADDITIONAL STORMS TO FIRE. AS FAR AS
FLOODING POTENTIAL GOES...GFS/ETA TAKE MAX QPF BULLSEYE W AN N OF
HERE TODAY...HOWEVER WOULD NOT BE SURPRISED IF THERE ARE A COUPLE
LOCAL AREAS THAT SEE SOME FLOODING. GIVEN THAT THE FLOOD THREAT IS
NOT EXPECTED TO BE WIDESPREAD WILL HOLD OFF ON ISSUANCE OF AN FFA
BUT WILL ISSUE AN SPS TO HIGHLIGHT THE POSSIBILITY OF LOCALIZED
FLOODING TODAY.

CONTINUED CHANCE FOR SHRA/TSRA INTO THU...ESP W/ MID LEVEL VORT LOBE
ACROSS THE REGION. THE VORT IS PROGGED TO LIFT OFF THE MID-ATLC
COAST BY FRI MORNING W/ LESS CHANCES FOR MAINLY DIURNAL CONVECTION
AT THAT TIME. IN ADDITION THE MID/UPPER RIDGE WILL NUDGE BACK INTO
THE SOUTHEAST UNITED STATES DURING FRI.

THINK ETA MOS GUIDANCE IS TOO WARM TODAY AND THU...WHILE THE MAV IS
PREFERRED. TEMPS IN THE LOWER AND MID 80S SHOULD WORK MOST LOCS
TODAY AS THE FLOW BECOMES SOUTHERLY DURING THE AFTN. MOST OF EXTEND
IS IN GOOD SHAPE...NOT MANY CHANGES EXPECTED.

MARINE: WILL INITIALIZE WINDS WITH THE ETA THROUGH FIRST 72 HRS WITH
CORRECTIONS FOR STRONGLY BACKED WINDS IN THE INITIAL PERIOD AS
REMNANT HIGH PRES BREAKS DOWN ACROSS THE EASTERN CAROLINAS. WILL
HOIST SMALL CRAFT ADVISORIES WITH THIS PACKAGE ALSO FOR WINDS/SEAS
THIS AFTERNOON THROUGH THURSDAY NIGHT. TIGHT GRADIENT WITH THE
REMNANT CIRCULATION OF TS BILL WILL KEEP THE GRADIENT RATHER TIGHT
AS IT MOVES ACROSS THE AREA. MODERATE SW FLOW WILL GRADUALLY TURN
MORE WESTERLY OVER THE WEEKEND AS A LEE SIDE TROF DEVELOPS OVER THE
INLAND CAROLINAS.

PRELIMINARY NUMBERS:
FCSTID = 29
ILM  84  73  87  73  /  80  70  50  40
LBT  83  70  87  71  /  80  70  40  40
FLO  85  71  88  72  /  80  60  40  40
MYR  83  73  85  73  /  80  60  50  40

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

PUBLIC: PFAFF
MARINE: TRA
Hazardous weather outlook, Jul 2, 3:40 AM EST, 7 hours 26 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-021040-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
440 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE REMNANTS OF
A TROPICAL LOW MOVE ALONG THE APPALACHIAN MOUNTAINS OF THE CAROLINAS
TO THE MID-ATLANTIC REGION. A FEW OF THE THUNDERSTORMS MAY BECOME
SEVERE WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED
TORNADOES. IN ADDITION...HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING OF THE PRONE AREAS SUCH AS DRAINAGE BASINS...LOW-LYING
INTERSECTIONS...SMALL CREEKS OR STREAMS. RAINFALL RATES MAY REACH
ONE TO TWO INCHES OF RAIN PER HOUR.

.DAYS TWO THROUGH SEVEN...

THE AIRMASS WILL REMAIN MOIST AND UNSTABLE ACROSS THE CAROLINAS WITH
A CONTINUED THREAT FOR HEAVY DOWNPOURS FROM MAINLY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME
STRONG WITH WIND GUSTS IN EXCESS OF 30 MPH AND FREQUENT LIGHTNING.
MINOR FLOODING IS ALSO POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

SRP

In the hours before

Special weather statement, Jul 2, 5:38 AM EST, 5 hours 28 minutes before
NCZ100-021130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
638 AM EDT WED JUL 2 2003

...STRONG THUNDERSTORM MOVING ONSHORE IN BRUNSWICK COUNTY...

AT 636 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG WINDS 4 MILES NORTHWEST OF HOLDEN
BEACH...OR 5 MILES SOUTHEAST OF SHALLOTTE....MOVING NORTH AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR SUPPLY AT 640 AM...AND MAKATOKA AROUND
650 AM.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
TORRENTIAL DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP:

JAQ
Special weather statement, Jul 2, 5:45 AM EST, 5 hours 21 minutes before
SCZ017-023-032-021115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
645 AM EDT WED JUL 2 2003

...STRONG THUNDERSTORMS MOVING ACROSS DARLINGTON COUNTY...

AT 644 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ACROSS WESTERN MARLBORO COUNTY SOUTH TO
NEAR HARTSVILLE IN DARLINGTON COUNTY....MOVING NORTHEAST AT 25 MPH.

THE LINE OF THUNDERSTORMS WILL BE NEAR BENNETTSVILLE AND
FLORENCE AROUND 715 AM AM.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS UP TO 50 MPH
AND TORRENTIAL DOWNPOURS OF THREE TO FOUR INCHES PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROSS
Special weather statement, Jul 2, 5:45 AM EST, 5 hours 21 minutes before
SCZ017-023-032-021115-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
645 AM EDT WED JUL 2 2003

...STRONG THUNDERSTORMS MOVING ACROSS DARLINGTON COUNTY...

AT 644 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ACROSS WESTERN MARLBORO COUNTY SOUTH TO
NEAR HARTSVILLE IN DARLINGTON COUNTY....MOVING NORTHEAST AT 25 MPH.

THE LINE OF THUNDERSTORMS WILL BE NEAR BENNETTSVILLE AND FLORENCE
AROUND 715 AM.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS UP TO 50 MPH
AND TORRENTIAL DOWNPOURS OF THREE TO FOUR INCHES PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROSS
Special weather statement, Jul 2, 6:16 AM EST, 4 hours 50 minutes before
NCZ087-SCZ017-023-024-032-021145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
716 AM EDT WED JUL 2 2003

...STRONG THUNDERSTORMS MOVING ACROSS DARLINGTON AND
MARLBORO COUNTIES...

AT 715 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM MCCOLL IN MARLBORO COUNTY...
SOUTHWEST TO NEAR LAMAR IN DARLINGTON COUNTY...MOVING NORTHEAST AT 25
MPH.

THE LINE OF THUNDERSTORMS WILL BE NEAR A RAEMON TO OAK GROVE TO
FLORENCE LINE AROUND 745 AM.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS UP TO 50 MPH
AND TORRENTIAL DOWNPOURS OF THREE TO FOUR INCHES PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROSS
Special weather statement, Jul 2, 7:56 AM EST, 3 hours 10 minutes before
SCZ017-023-024-032>034-039-046-021315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
856 AM EDT WED JUL 2 2003

...TORNADO WATCH NUMBER 616 HAS BEEN CANCELED...

TORNADO WATCH NUMBER 616 WHICH WAS IN EFFECT FOR NORTHEAST SOUTH
CAROLINA HAS BEEN CANCELED. WHILE SHOWERS AND THUNDERSTORMS
CONTAINING TORRENTIAL DOWNPOURS AND GUSTY WINDS WILL CONTINUE ACROSS
NORTHEAST SOUTH CAROLINA INTO THIS AFTERNOON...THE THREAT FOR SEVERE
WEATHER...INCLUDING TORNADOES HAS ENDED. THEREFORE THE TORNADO WATCH
HAS BEEN CANCELED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM

JAQ
Local storm report, Jul 2, 9:40 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1040 AM EDT WED JUL 02 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    WHITE OAK                 NC   FLASH FLOOD
07/02/03   BLADEN                         EMERGENCY MANAGEMENT
                                          REPORTED WATER CROSSING
                                          ROADWAY ON GUM SHAW ROAD.

JAQ

The radar

The Wilmington radar (KLTX), 37 km away, was scanning. The volume nearest the first event began at 16:07 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Columbus

When
July 2, 11:06 AM EST to 11:13 AM EST
Where
Columbus County, Lake Waccamaw
Rating
F0
Path length
0.7 mi
Path width
30 yd
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
34.317, -78.517

Two houses sustained minor damage when a weak tornado moved into the Lake Waccamaw area. A column of a front porch was blown down on one home, with an air conditioning/heat pump unit ripped off another house. One ham radio antenna was bent over. An outbuilding (8' by 12') was moved 12 feet, and several small trees were uprooted. An F0 tornado was determined, based on the damage and a tornado sighting. The public reported the tornado moved across Lake Waccamaw and dissipated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373951.